Alert archive / Massachusetts / Winter Weather Advisories in 2021

Winter Weather Advisory 20, NWS Boston/Norton, MA

December 27, 2021Providence County, Rhode Island; 5 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter weather advisory at Dec 27, 2021, 3:14 AM EST for Providence County, Rhode Island; 5 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 27, 2021, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 3:14 AM EST (08:14 UTC)
In effect from
Dec 27, 2021, 7:00 PM EST
Expired
Dec 28, 2021, 9:00 AM EST
In force
14 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS41 KBOX 270814
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
314 AM EST Mon Dec 27 2021

CTZ002>004-MAZ002>005-008>012-026-RIZ001-272115-
/O.NEW.KBOX.WW.Y.0020.211228T0000Z-211228T1500Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Milford, Worcester, Ayer, Foster, 
and Smithfield
314 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST TUESDAY...

* WHAT...Freezing rain. Ice accumulations of up to one tenth of a
  light glaze. 

* WHERE...Portions of northern Connecticut, central, eastern and 
  western Massachusetts and northern Rhode Island.

* WHEN...From 7 PM this evening to 10 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
3 follow-up statements
960 
WWUS41 KBOX 272036
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
336 PM EST Mon Dec 27 2021

CTZ002>004-MAZ002>005-008>012-026-RIZ001-280945-
/O.CON.KBOX.WW.Y.0020.211228T0000Z-211228T1500Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Milford, Worcester, Ayer, Foster, 
and Smithfield
336 PM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 AM EST TUESDAY...

* WHAT...Snow expected and freezing drizzle. Total snow
  accumulations of up to one inch and a light glaze of ice. 

* WHERE...Portions of northern Connecticut, central, eastern and 
  western Massachusetts and northern Rhode Island.

* WHEN...From 7 PM this evening to 10 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
497 
WWUS41 KBOX 280848
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
348 AM EST Tue Dec 28 2021

CTZ002>004-MAZ002>005-008>012-026-RIZ001-281400-
/O.EXT.KBOX.WW.Y.0020.000000T0000Z-211228T1400Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Milford, Worcester, Ayer, Foster, 
and Smithfield
348 AM EST Tue Dec 28 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Freezing drizzle. Additional ice accumulations of a 
  light glaze to a few hundredths of an inch. 

* WHERE...Portions of northern Connecticut, central, eastern and 
  western Massachusetts and northern Rhode Island.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
687 
WWUS41 KBOX 281355
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
855 AM EST Tue Dec 28 2021

CTZ002>004-MAZ002>005-008>012-026-RIZ001-281500-
/O.EXP.KBOX.WW.Y.0020.000000T0000Z-211228T1400Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Framingham, Lowell, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Milford, Worcester, Ayer, Foster, 
and Smithfield
855 AM EST Tue Dec 28 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Precipitation has tapered off and temperatures are expected to
rise through the day. As a result the Winter Weather Advisory will
be allowed to expire at 9 AM. There still may be some slick spots
on untreated roadways, so folks will want to allow extra time to
reach their destination if traveling.

$$

BL

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 27, 3:09 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 27, 3:09 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
309 AM EST Mon Dec 27 2021

.SYNOPSIS...
High pressure in control today. Increasing clouds today ahead of
our next round of unsettled weather. Light snow transitions to
a wintry mix for some as a warm front lifts in late tonight
into Tuesday. Slightly above normal temperature are expected for
much of next week. Spotty light wintry rain/snow is possible at
times with the best chances for a period of steady
precipitation Tuesday night/Wednesday and again later Saturday
into Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Stubborn low clouds linger over portions of interior southern New
England early this morning. Over the outer Cape ocean effect clouds
will continue for much if not all of the day thanks to the NNW/N
winds over SSTs in the mid to upper 40s. Elsewhere skies are clear
except for portions of western and central MA. Forecast soundings
indicate the low levels will dry out over the next few hours so
these should dissipate. At the same time, though, the column will be
saturating from the top down, starting with high cirrus clouds after
sunrise. Regional satellite shows this cirrus shield over western NY
and PA this morning moving quickly east. Cloud will be thickening
and lowering through the day in response to warm advection ahead of
an advancing weak shortwave. Otherwise, dry and quiet weather
continues under high pressure. This will also allow winds to
diminish and become calm over the next several hours as the pressure
gradient relaxes.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

Tonight a shortwave trough over the Great Lakes lifts into southern
Canada as a surface low moves out of the Ohio Valley into northern
New England. This draws a warm front north over southern New England
bringing a period of snow, transitioning to light freezing rain
during the overnight hours. There's not a ton of moisture to work
with (PWATs peak near 0.75") but an incoming low level jet will help
provide lift. There remains some question about how much warm air
works in aloft and how long the sub freezing air hangs on at the
surface, but northerly ageostrophic flow should hold on and keep
temps 32 or below through early to mid morning. Guidance is also
often too quick to scour out cold air in these situations. At the
moment we're expecting a dusting of snow and a glaze or few
hundredths of an inch of ice. Best chance of some icing will be over
the interior of MA and CT. A Winter Weather Advisory is in effect
for the threat of light icing, which may impact the Tuesday morning
commute.

Tuesday showers end in the morning or early afternoon as the cold
front drops through and drier NW winds move in. Brief high pressure
builds in helping to dry things out and allow for some filtered
sunshine in the afternoon. Temperatures rebound into the mid to
upper 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

Highlights...

* Progressive weather pattern with brief rounds of scattered light
  wintry mix at times.

* However, no major winter storms expected for the last week of
  2021 with temperatures slightly above normal.

Overview...

A highly negative PNA regime coupled with an upper level ridge of
high pressure across the Caribbean will result in a relatively fast
zonal flow across Southern New England. In other words, the lack of
upper level amplification will lead to slightly above normal
temperatures. Typical highs for the last week of December are in the
mid 30s to right around 40. In addition, while there will be brief
episodes of unsettled weather, no significant winter storms are in
the horizon through at least New Year's Day.

Details...

Tuesday night into Wednesday...

Have to watch for a period of light wintry mix mainly across the
western zones Tuesday night into Wednesday with fast moving
shortwave in zonal flow. Any precipitation that falls should be
rather light or in the form of virga.

Thursday into Thursday night...

Better chance for more widespread precipitation during this period
but still plenty of uncertainty with regards to storm track and how
much phasing will occur between northern and southern stream. Either
way, not expecting a big storm owing to a possibly fast moving wave
of low pressure. In addition, the air mass is not cold at all for
late December standards, so favoring more rain than snow near and
along the coast.

Friday into Sunday...

Dry and seasonably chilly weather follows Friday into the first part
of Saturday. Good news for revelers as New Year Eve evening looks
dry. Then long range guidance indicates the potential for unsettled
weather returning late Saturday into Sunday. Nonetheless, confidence
is very low this far out so mainly stuck to blended guidance.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06Z update...

This morning...High confidence.

VFR for most except for the far outer Cape/Islands where lower
clouds will linger 07-12Z for HYA and ACK. Will still have NW
winds at 10-15 kts with gusts of 20-25 kts over the next few
hours, but these winds will diminish after 09Z/4 AM.

Today...High confidence.

VFR with winds becoming light and variable as high builds over
the region. Increasing mid to high clouds especially during the
afternoon/evening.

Monday night...Moderate confidence.

Conditions deteriorating to MVFR with localized IFR. Light snow
overspreads the region initially before transitioning to
freezing rain/drizzle roughly ORH westward and more of a plain
rain with perhaps a brief mix before daybreak. Winds shift to
the S around 5 kts.

Tuesday...High confidence.

VFR. Breezy west winds.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local IFR possible. Slight
chance FZRA, slight chance SN.

Wednesday: Mainly MVFR, with local IFR possible. Slight chance
RA, slight chance FZRA.

Wednesday Night: MVFR/IFR conditions possible. Slight chance
RA, slight chance FZRA.

Thursday: Mainly MVFR, with local IFR possible. Slight chance
RA, slight chance FZRA.

Thursday Night: MVFR/IFR conditions possible. Slight chance RA.

Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight...

NW winds diminish and shift to the W by late in the day as high
pressure builds in. Winds shift to the S tonight and increase
to around 10-15 kts. Light rain spreads in late today. Wave
heights fall to less than 4 ft.

Tuesday...

Showers come to an end in the morning or early afternoon. Seas
less than 4 feet. Light winds out of the west.

Outlook /Tuesday Night through Friday/...

Tuesday Night through Wednesday: Winds less than 25 kt. Slight
chance of rain.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Tuesday for CTZ002>004.
MA...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Tuesday for MAZ002>005-008>012-026.
RI...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Tuesday for RIZ001.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ250-
     254.
     Small Craft Advisory until 10 AM EST this morning for ANZ255-
     256.

&&

SYNOPSIS...BW/Chai
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Chai
AVIATION...BW/Chai
MARINE...BW/Chai
Hazardous weather outlook, Dec 26, 4:33 PM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EST Sun Dec 26 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-272145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EST Sun Dec 26 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-272145-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EST Sun Dec 26 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

Nearby

Winter Weather Advisories in Massachusetts, 2021Winter Weather Advisories in Connecticut, 2021Winter Weather Advisories in Rhode Island, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.